Seizure 2019, Vol 72, Editor’s Choice: Risks and management of antiepileptic drug induced skin reactions in the adult out-patient setting
Although seizures and epileptic discharges in the brain are the cornerstones of the definition of epilepsy, the lived experience of the condition very much encompasses epilepsy-associated cognitive, emotional and social problems as well as the unwanted effects of the treatments offered for the disorder. In fact, in individuals whose epileptic seizures cannot be stopped completely with drugs or other medical interventions, health related quality of life (HRQoL) is affected more strongly by psychological variables and the side effects of antiseizure medicines (ASMs) than by the frequency or severity of their seizures (1). While side effects affecting cognition/ coordination or mood/emotion are more frequent (and more closely associated with reduced quality of life) previous research has demonstrated a clear negative correlation between HRQoL and unwanted effects of ASMs on skin or mucosa (r = 0.42, p = 0.01) (2). What is more, in routine clinical practice, ASM-related skin reactions are particularly likely to lead to the discontinuation of potentially effective medicines.
My Editor’s Choice paper from the current issue of Seizure, is a narrative review by Dora Lozsadi, Amolak Bansal and Thomas Fowler which summarises the evidence on the nature, frequency and optimal management of skin reactions associated with ASMs (3). About one in thirty of all individuals with epilepsy will experience such a drug reaction, but skin reactions are considerably more common in those taking aromatic ASMs (especially carbamazepine, oxcarbazepine, eslicarbazepine, phenytoin, lamotrigine, phenobarbitone and primidone) or sulphonamide-type drugs (especially zonisamide).
The typical management of unwanted skin reaction involves the discontinuation of the antiepileptic drug and recording of an “allergy” to the drug in question. The review by Loszsadi et al. suggests that this is not always necessary and may stop patients from using medication they may well have benefited from. Lozsadi et al argue that severe cutaneous drug reaction (such as Stevens Johnson Syndrome) are relatively rare and that many patients could tolerate treatments that have been associated with skin reaction if their particular skin rash is assessed carefully and the drug re-introduced very slowly. Their review provides a pragmatic management pathway for patients presenting with a suspected drug-induced rash. It includes suggestions for pretreatment screening and assessment of potentially drug-associated rashes and associated symptoms to aid the early identification of patients at risk of severe allergic reactions.
(1) Suurmeijer TPBM, Reuvekamp MF, Aldenkamp BP. Social functioning, psychological functioning, and quality of life in epilepsy. Epilepsia 2001;42:1160-68.
(2) Perucca P, Carter J, Vahle V, Gilliam FG. Adverse antiepileptic drug effects. Toward a clinically and neurobiologically relevant taxonomy. Neurology 2009; 72:1223–1229.
(3) Lozsadi D, Bansal A and Fowler T. Risks and management of antiepileptic drug induced skin reactions in the adult out-patient setting. Seizure 2019; 72: 61-70.